Missouri, 2011

Damaging Winds and Lightning Strike in Missouri, July 29 to 31, 2011

July 29 to 31, 2011 · NWS SGF · 5 events in 4 counties and zones

A weak cool front that became stationary across the Ozarks and southeastern Kansas interacted with a very unstable airmass. Isolated strong to severe pulse storms occurred across the Ozarks which produced isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weak cool front that became stationary across the Ozarks and southeastern Kansas interacted with a very unstable airmass. Isolated strong to severe pulse storms occurred across the Ozarks which produced isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 29, 10:31 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 29, 10:31 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1131 AM CDT FRI JUL 29 2011

...UPDATE TO AVIATION...

.UPDATE...
/ISSUED 1118 AM CDT FRI JUL 29 2011/

CUMULUS FIELD STARTING TO BLOSSOM WHERE SFC CONVERGENCE IS
EVIDENT FROM OUTFLOW BOUNDARIES...MOST NOTABLY OVER NORTHERN AR AND SOUTH
CENTRAL MO. MORNING SOUNDING INDICATES CONVECTIVE TEMPERATURE IN
THE LOW 90S. SREF AND MODIFIED 12Z KSGF SOUNDING INDICATE 2500
J/KG MLCAPE THIS AFTERNOON. AS MENTIONED IN PREVIOUS
DISCUSSION...DRY AIR IN THE MID LEVELS WITH THETA-E SFC-MID LEVEL
DIFFERENTIAL ON THE ORDER OF 30 DEG K FROM PROGGED SOUNDINGS WILL
SUPPORT WET MICROBURST/DOWNBURST POTENTIAL. WILL NEED TO WATCH FOR
AREAS OF LOCALIZED CONVERGENCE FOR TSTM INITIATION IN THE VERY
NEAR TERM.

DSA

&&

.DISCUSSION...

RATHER UNCERTAIN FORECAST ON TAP FOR THE SHORT TERM THIS
MORNING...AS QUASI STATIONARY FRONTAL BOUNDARY STRETCHING ACROSS
NORTHERN MISSOURI LOOKS TO COMPLICATE THINGS DURING THE DAY TODAY.
EARLY THIS MORNING...SHOWER AND THUNDERSTORM ACTIVITY ONGOING AS
WEAK WARM AIR ADVECTION OCCURS OVER THE REGION.  WOULDN'T BE TOO
SURPRISED TO SEE A FEW ELEVATED THUNDERSTORMS OVER THE EXTREME
NORTHERN CWA DURING THE PRE-DAWN AND EARLY MORNING HOURS...BUT
ELEVATED ACTIVITY SHOULD WANE PRETTY QUICKLY THIS MORNING AS BROAD
LOW LEVEL JET WEAKENS AND VEERS.

ATTENTION THEN TURNS TO EFFECTIVE FRONT/DISORGANIZED OUTFLOW FROM
OVERNIGHT/EARLY MORNING CONVECTION...WHICH SHOULD DROP INTO THE CWA
LATER TODAY.  SUSPECT THAT THIS WILL RESULT IN SCATTERED SURFACE
BASED CONVECTIVE DEVELOPMENT BY THIS AFTERNOON.  MODELS HAVEN'T BEEN
TOO BULLISH WITH THIS ACTIVITY...BUT THINK THAT INSTABILITY SHOULD
BE SUFFICIENT BY THIS AFTERNOON TO YIELD SCATTERED STORMS.  WILL
NEED TO WATCH MICROBURST POTENTIAL WITH THESE STORMS...AS LOW LEVEL
THETA-E DIFFERENTIALS LOOK TO BE IN THE 30K RANGE...MORE THAN
SUFFICIENT FOR DOWNBURSTS.  AND WHILE DRY GROUND IN MOST PLACES WILL
MITIGATE THE THREAT TO SOME POINT...ALSO WILL NEED TO WATCH FOR
LOCALIZED FLOOD/FLASH FLOOD POTENTIAL...AS NEAR STATIONARY STORM
MOTIONS WILL LIKELY RESULT IN PERIODS OF VERY HEAVY RAIN FOR ANY
LOCATION THAT DOES EXPERIENCE A THUNDERSTORM.

OBVIOUSLY COVERAGE OF STORMS AND ASSOCIATED CLOUD COVER TODAY WILL
BE KEY AS FAR AS TEMPERATURES ARE CONCERNED.  GENERALLY WENT WITH
THE MIDDLE OF THE ROAD WITH TEMPS...BUT IN THE END...SUSPECT WE'LL
SEE SOME PRETTY BIG TEMPERATURE RANGES DEPENDING ON WHERE CONVECTION
ACTUALLY OCCURS.  HEAT INDICES ARE SOMEWHAT MARGINAL...BUT WITH
HEAT ADVISORY ALREADY OUT...DON'T SEE ANY REASON TO MAKE BIG CHANGES
TO HEAT HEADLINES AT THIS TIME.

ACTIVITY EXPECTED TO SHOW A DIURNAL WEAKENING TREND BY THIS
EVENING...AS SURFACE HEATING IS LOST.  COULDN'T RULE OUT SOME VERY
ISOLATED ELEVATED CONVECTION OVERNIGHT...BUT LOW LEVEL THETA-E
ADVECTION DOESN'T LOOK TO BE WELL ORGANIZED AT ALL...SO MOST PLACES
SHOULD REMAIN DRY OVERNIGHT.

ON SATURDAY...AGAIN THINK THAT SCATTERED THUNDERSTORMS WILL BE
INCREASINGLY LIKELY BY AFTERNOON...ESPECIALLY ACROSS THE EASTERN
CWA...WHERE MID LEVEL WARMING WILL BE LESS...THUS YIELDING LOWER
CINH VALUES.  SIMILAR TO TODAY...ANY ACTIVITY WILL NEED TO BE
WATCHED CAREFULLY FOR DOWNBURST AND FLASH FLOOD POTENTIAL.  AND LIKE
TODAY...TEMPS AGAIN QUITE TRICKY.  DO THINK THAT BEST PLAY RIGHT NOW
WILL BE TO HOLD OFF ON ANY HEAT HEADLINE EXTENSION UNTIL TEMPERATURE
DETAILS BECOME A BIT MORE CLEAR OVER THE NEXT 12-24 HOURS.

HEADING INTO THE LATTER PORTIONS OF THE WEEKEND AND EARLY NEXT
WEEK...UNFORTUNATELY HAVE NO REASON TO DOUBT THAT EXCESSIVE HEAT
WILL BE BUILDING BACK IN AN IMPRESSIVE FASHION. 100+ SEEMS
REASONABLE FOR AREAS NORTH AND WEST OF SGF FOR MOST OF NEXT
WEEK...WITH UPPER 90S TO NEAR 100 ELSEWHERE.  HEAT INDICES WILL
LIKELY RETURN TO 103-110 DEGREE RANGE BY THAT TIME AS WELL...AND
ADDITIONAL EXCESSIVE HEAT HEADLINES APPEAR PROBABLE FOR MOST OF NEXT
WEEK.

BOXELL

&&

.AVIATION...
/ISSUED 1127 AM CDT FRI JUL 29 2011/

FOR THE 29/18Z KSGF/KJLN/KBBG TAFS...WILL WATCH FOR TSTM POTENTIAL
OVER THE NEXT FEW HOURS WITH DAYTIME HEATING. COVERAGE OF TSTMS
WILL BE SOMEWHAT LIMITED...SO WILL CONTINUE WITH THE CB OR VCTS
CLOUD/WEATHER REMARKS AND TRY TO DISCERN THUNDERSTORM TRENDS AS
THEY UNFOLD. LOCALIZED GUSTY/ERRATIC WINDS AND MVFR/IFR VISIBILITY WILL
OCCUR WITH THUNDERSTORMS. A SLIGHT UPTICK IN LOW LEVEL MOISTURE
MAY LEAD TO SOME MVFR FOG POTENTIAL TOWARD DAYBREAK SAT (30/10Z-
12Z).

DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jul 29, 11:54 AM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1254 PM CDT FRI JUL 29 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1254 PM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED TO LOCALLY ELEVATED EXTREME HEAT RISK.

DISCUSSION...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
  TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO
  GROUND LIGHTNING...PEA SIZED HAIL AND STRONG WIND GUSTS...WITH A
  FEW ISOLATED WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE. IN
  ADDITION...THE COMBINATION OF AN INCREASINGLY MOIST AIRMASS AND
  THE EXPECTED SLOW MOVEMENT OF THUNDERSTORMS WILL RESULT IN THE
  POTENTIAL FOR TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING.

  DESPITE INCREASED CLOUD COVER TODAY...AFTERNOON HIGH
  TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S. HEAT INDICES
  WILL BE BETWEEN 100 AND 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ACROSS THE
  OUTLOOK AREA ON SATURDAY. DAMAGING MICROBURST WINDS AND
  FREQUENT LIGHTNING STRIKES WILL BE POSSIBLE WITH SOME OF THE
  STRONGER STORMS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE.

  OPPRESSIVE HEAT AND HUMIDITY WILL RETURN TO THE AREA SUNDAY
  THROUGH AT LEAST NEXT THURSDAY...WITH HEAT INDICES AT OR ABOVE
  105 DEGREES POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Jul 29, 1:31 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT FRI JUL 29 2011

MOZ090-091-292000-
GREENE MO-WEBSTER MO-
231 PM CDT FRI JUL 29 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBSTER AND SOUTHEASTERN
GREENE COUNTIES UNTIL 300 PM CDT...

AT 230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF NORTHVIEW...OR 7 MILES SOUTHEAST
OF STRAFFORD. THIS STORM WAS NEARLY STATIONARY. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DIGGINS...FORDLAND AND ROGERSVILLE.

INTERSTATE 44 BETWEEN MILE MARKERS 89 AND 96 WILL ALSO BE IMPACTED BY
THIS STORM.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

LAT...LON 3723 9278 3711 9282 3710 9308 3722 9313
      3732 9308 3733 9284
TIME...MOT...LOC 1931Z 347DEG 2KT 3722 9300

HATCH

The radar

The Springfield radar (KSGF), 31 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Webster

When
July 29, 1:45 PM CST
Where
Webster County, 2.14 mi NNE of Henderson
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.180, -93.060

A tree was blow down across Highway D.

Thunderstorm Wind, Webster

When
July 29, 1:57 PM CST
Where
Webster County, 2.2 mi E of Compton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
37.230, -92.990

Three trees were downed across the road near the intersection of Cave Springs Road and KK Highway.

Thunderstorm Wind, Greene

When
July 30, 12:45 PM CST
Where
Greene County, 2.76 mi S of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
37.160, -93.300

A window was blown out of a business. A traffic sign was partially detached from its mounting. Numerous power outages knocked out traffic signals.

Lightning, Pulaski

When
July 30, 2:00 PM CST
Where
Pulaski County, 5.63 mi WSW of Laquey
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
37.750, -92.400

A small group was canoeing on the Gasconade River. As storms approached they left the river and took shelter under a tree. Lightning struck the three, killing one on site.

Thunderstorm Wind, Christian

When
July 31, 3:55 PM CST
Where
Christian County, 2.35 mi SSW of Mc Cracken
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.990, -93.190

A large tree limb was blown down.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pulaski2011-07-3020FemaleOutside/Open AreasDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321867, 324227, 321868, 334801, 321869.